Bone Pain?

Hi, over the past few weeks I've had three occasions of pain different than I've ever experienced. Two times it occurred after I put pressure on an area (base of my left palm pressing against grocery cart handle & the metatarsal area on my left foot after pressing it against the floor). The third time there was nothing at all but suddenly my left big toe hurt. The pain comes on suddenly and at an extreme level (10/10). It then becomes tolerable (2 or 3 out of 10) but lasts for many hours. The pain is deep: not on surface of skin.

I began Hydroxy 5-7 weeks ago. The pain first occurred a few weeks after began Hydroxy but never existed before. I was put on Hydroxy due to repeated episodes of blood clots. The only other new Med I'm on is Eliquis to make my blood less "sticky". (Warfarin wasn't working). I have no other new bodily ailments. Nausea I've had for the past year, prior to getting on Hydroxy. My spleen is enlarged but hasn't increased in size. Any ideas? Can you please describe what your bone pain is like? Thank you very much for your ideas. I'd appreciate any help you can provide. Katie Walsh

28 Replies

oldestnewest
  • I just started HU about a month ago and did experience some new joint pains. Also the big toe thing. In my case they are still tolerable.

    On a different note I try to thin my blood and enhance the overall well being by taking one raw clove of garlic, with Turmeric and Cinnamon mixed either in Oatmeal or in Yogurt.

    A side effect, besides lovely breath, is that my grey hair is turning dark again.

  • Hi. Thanks for writing. Do your pains manifest themselves in the same way? How did garlic, turmeric & cinnamon turn your hair dark? Have they reduced your pain? Katie

  • my bone pain sounds different and not brought on by anything external: either aches in my long bones (for months on end) or sharp shock like electric. Have you ruled out gout? may be worth checking esp if yr red cells are raise Good luck jane

  • Thanks for writing Jane. My pain is much better than yours; I'm sorry you have it. Do you know what causes it? Meds or MPN? Is yours gout?

  • Morning,

    I have ET,taking Hydroxycarbamide and aspirin since June. Within last 3 weeks my heel has been getting increasingly painful and I walk with a pronounced limp now. The pain gets worse during the day , becoming unbearable before going to bed and continuing after going to bed (without pressure on heel) for a long time. Not sure whether related to ETor not. Going to see GP tomorrow.

  • Hi. Thanks for responding. Does ice help your pain? It sounds awful. Please let me know what you find out. Katie

  • I have Et and take Hydroxy and aspirin. I have suffered bone pain in my shins, toes and feet since taking it. Sometimes it is extremely painful and lasts for days. My haematologist says it may not be connected so I am seeing a rheumatologist next week. I think it is the hydroxy but we will see.

    Karen

  • Hi Karen. Seems awfully coincidental that yours began shortly after starting HU. My pain isn't at all as bad as yours. Good luck. I'd love to know what you learn. Katie.

  • Thanks Katie keep you posted x

  • Ditto Karen. Somebody asked me what does 'bone pain' feel like. The only way I could describe it is as if someone is wringing out your long bones as they would a wet dishcloth!! Or.... imagine having the blood pressure cuff your doctor uses wrapped internally around your tibia and it is then inflated to the max - that about sums it up for me. Feet so tender in the morning (I take my Hydroxy at night) I struggle walking down the stairs in the mornings 😕 Much love Poll x

  • Hi Poll I couldn't have described it better had I tried! How can it possibly not be connected when so many of us with MPN's suffer? Sorry to read about your terrible fatigue the other day, hope you pick up soon. Love Karen x

  • Hi, over past 3-4 years, experienced acute pain in finger, sometimes fingers, and sometimes whole hand....looked it up (also seen various medics, e.g rheumatologist, who all think that is is erythromalalgia (don't guarantee correct spelling!), which apparently can be associated with ET. It has happened when I have been on various drugs, like Hydroxy, etc. but has been v bad lately, when all I am on is aspirin, so it may well be more of a result of our blood disorders than any drug. It is acutely painful and can be so bad, actually wakes me in the night. Would be good to find a remedy...best wishes and really feel for you. Tinkerbell13

  • Thanks for the info. I'll check that out. I sure hope yours goes away. Hang in there. Katie

  • Thanks Katie. T13

  • Hi. I looked up the Erythromelalgia. It said it has redness and heat where the pain is. I don't have either of these so mine must be different. Thankyou for letting me know. Good luck. I hope you improve.

  • So nice of you to look it up and sorry can't be more helpful re your pain, which I hope will soon go away - if you find out what it is, do let us know...best wishes Tinkerbell13

  • Hi Katie....here is my 2 cents.....I took Hydroxy early on for my ET that was symptomatic. I couldn't tolerate the Hydroxy, I couldn't exercise, my muscles didn't work right they were extremely fatigued. Before Pegasys was popular, I researched it and found that interferon is naturally produced in our body and to me it made more sense to take something like that than something that killed all blood line cells. I was on Peg for about 3 years and I have been in remission with no disease symptoms for about 5 years. Unfortunately they still are promoting Hydroxy as first line, I think if you are symptomatic first line should be the Pegasys, less toxic and great results, sometimes CR.

  • Hi. That's all new & helpful info for me. Thanks. But what's 'CR'?

  • Sorry, CR is complete remission

  • Thanks. How wonderful you're doing so well. Very happy for you. Katie

  • Hi Katie, , as Jane suggests don't overlook possible gout attack. Increased uric acid can be a side issue of MPNs , it was with my MF. I actually have bad gout in my left big toe joint right now and have had real pain over the last couple of months. The joint swells and is usually red and angry. . But equally there could be another explanation. . I actually hope you don't have gout as it's not pleasant. . . Chris

  • Thanks Chris. Don't think it's gout as there's no swelling or redness. So sorry to hear about yours. I understand that gout is horribly painful. What do they think caused yours? Katie

  • It was a build up of toxins from transplant when in hosp end Sept. Went into my toe joint which is a weak point as I've had gout in it before many years ago. . Not 100% sure why it happened as my Urea level wasn't too high, but wasn't able to have the necessary steroid drugs to counteract it. So its still with me but improving very slowly.

  • Good luck. Maybe your Christmas list should include a fast elimination of the gout. Wish you success.

  • Hi Katie, I can sympathise. I have PV, managed so far by venesection but also have osteoarthritis and strange inflammation in hands, knees or feet, with the knees I can be kneeling on the floor for 10 seconds and then pain is followed by very hot and red knees and lasts for about half an hour. I wasn't sure whether to blame this on my PV or my arthritis and inflammation of soft tissue and tendons, etc.

    I have a GP appointment next week and want a referral to a rheumatologist as I have a lot of pain in my feet, toes, fingers and down my shin bones.

    Sorry you are bothered with this pain, it's not nice and just something else to deal with! My pain can be very stabbing like and sudden which will cause me to cry out but also have burning and a toothache like pain also. Hope you get relief, best wishes Aime xx😺

  • Thanks Aime. Let us know what you learn. Sure hope they can help. Katie

  • hi, yes if my bone marrow is over active it can cause pain. I don't have gout as my red bloods counts r not high - u can take good stuff called allopurinol for gout - could b yr big toe?

  • When I was first put onto Hydroxycarbamide for E.T. 10 years ago, I was also prescribed allopurinol for a year to counteract the increased uric acid levels in my blood.

    For the first week or so, I experienced a lot of pain in my toes, similar to gout. The intense gouty pain in my toes has not returned but I do get bone pain in my feet, hands and legs, especially the long bones quite often.

    I think this is a symptom of MPN'S and seems worse when my platelets are higher.

You may also like...